Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 292, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 28, 2008, 4:49 PM EDT for Baldwin County, Wilkinson County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2008, 4:49 PM EDT (20:49 UTC)
- Expired
- May 28, 2008, 5:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Baldwin County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 30 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:05 PM EDT | HAIL 0.75 | 1 N Ivey, GA | PENNY SIZE HAIL FELL AT THE HOLIDAY HILLS COUNTRY CLUB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 282049 SVRFFC GAC009-319-282130- /O.NEW.KFFC.SV.W.0292.080528T2049Z-080528T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 449 PM EDT WED MAY 28 2008 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BALDWIN COUNTY IN CENTRAL GEORGIA NORTHERN WILKINSON COUNTY IN CENTRAL GEORGIA * UNTIL 530 PM EDT * AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF IVEY...MOVING SOUTHEAST AT 11 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOOMSBORO AND IRWINTON. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3282 8301 3276 8326 3297 8332 3304 8316 TIME...MOT...LOC 2049Z 332DEG 10KT 3297 8321 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:48 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 28, 3:48 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 348 PM EDT WED MAY 28 2008 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... A COUPLE OF BOUNDARIES AND A SHORT WAVE ARE APPROACHING THE STATE THIS AFTERNOON...HELPING TO GENERATE SOME SCATTERED CONVECTION ACROSS THE AREA. THE FIRST FRONT IS A WEAKENING COLD FRONT SLOWLY SAGGING SOUTH ACROSS TENNESSEE AND IS JUST NOW GETTING INTO NORTHWEST GEORGIA. THE STRONGER FRONT APPROACHING THE STATE IS ASSOCIATED WITH A COLD AIR DAM...WHICH WILL BE MOVING INTO THE NORTHEAST OVERNIGHT...SETTING UP SOUTH AND WEST OF THE ATLANTA METRO AREA BY SUNRISE THURSDAY. MOST OF THIS AFTERNOONS CONVECTION WILL DIE DOWN AFTER SUNSET...AND BEST CHANCE FOR RAIN WILL REMAIN ACROSS THE NORTHEAST WHERE SOME DRIZZLE LOOKS POSSIBLE BEHIND THE WEDGE FRONT DURING THE EARLY MORNING HOURS. BEST CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON LOOKS TO BE ACROSS SOUTH GEORGIA...WHERE MODERATE INSTABILITY COMBINED WITH THE SOUTHERN EDGE OF A WEAKENING WEDGE/COLD FRONT WILL ONCE LEAD TO SCATTERED AFTERNOON THUNDERSTORMS...MAINLY SOUTH OF COLUMBUS AND MACON. MOVING INTO FRIDAY...COMBINATION OF 500 MB RIDGE MOVING IN OVERHEAD AND A DRY SURFACE HIGH TAKING OVER WILL LEAD TO A HOT AND DRY DAY FOR THE REGION. TEMPERATURE FORECAST IS PRETTY STRAIGHT FORWARD THROUGH THE SHORT TERM...WITH THE ONLY CAVEAT BEING HIGHS THURSDAY AFTERNOON. EXTENSIVE CLOUD COVER SHOULD KEEP LOWS IN CHECK OVERNIGHT...AND WITH GUIDANCE NUMBERS IN GOOD AGREEMENT WITH EACH OTHER...DECIDED NOT TO STRAY TO FAR FROM THEM. AS FOR HIGHS ON THURSDAY...THE WEDGE SHOULD KEEP MOST OF NORTH GEORGIA COOLER THAN NORMAL...AND WENT A LITTLE BELOW GUIDANCE FOR HIGHS FROM ATLANTA OVER TOWARDS WARRENTON AND UP INTO THE ATHENS AND GAINESVILLE AREAS. EVERYWHERE ELSE...INCLUDING THE NORTHWEST CORNER OF THE STATE SHOULD GET INTO THE LOW 80S. AFTER THURSDAY...RIDGE BUILDING IN OVERHEAD SHOULD SEND EVERYONE BACK ABOVE NORMAL...WITH SOME 90S CREEPING UP INTO CENTRAL GEORGIA BY FRIDAY AFTERNOON. .LONG TERM /SATURDAY THROUGH WEDNESDAY/... SUBTROPICAL RIDGE WILL START OFF DOMINATING THE AREA...BUT BY SATURDAY NIGHT IT WILL BEGIN TO BE NUDGED TO THE WEST...AS NORTHWEST FLOW BEGINS TO SET UP OVER THE STATE...PUTTING US A RATHER SUMMER LIKE WEATHER PATTERN. SATURDAY LOOKS TO BE DRY...BUT A SERIES OF WEAK SHORT WAVES SHOOTING DOWN THE EAST SIDE OF THE RIDGE WILL AT THE VERY LEAST LEAD TO ISOLATED THUNDERSTORMS DURING THE AFTERNOONS SUNDAY THROUGH WEDNESDAY ACROSS PARTS OF THE CWA. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD...BUT THE OPPRESSIVE HEAT WILL STAY BACK OVER TEXAS AND THE SOUTHERN HIGH PLAINS...WHERE THE SUBTROPICAL RIDGE WILL BE CENTERED. MG && .PRELIMINARY POINT TEMPS/POPS... ATHENS 64 72 60 86 64 / 80 10 0 5 5 ATLANTA 64 74 64 84 67 / 60 10 0 5 10 BLAIRSVILLE 57 72 58 83 62 / 60 10 5 10 10 CARTERSVILLE 63 77 61 86 64 / 50 10 5 5 10 COLUMBUS 67 84 67 89 70 / 40 20 5 5 10 GAINESVILLE 62 71 61 83 65 / 70 10 0 10 10 MACON 67 82 65 90 68 / 40 20 0 5 5 ROME 64 82 61 89 66 / 50 10 5 5 10 PEACHTREE CITY 64 78 62 86 65 / 50 10 0 5 10 VIDALIA 68 83 67 89 67 / 40 30 5 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 50
Hazardous weather outlook, May 28, 11:41 AM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1141 AM EDT WED MAY 28 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291200- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1141 AM EDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A COLD FRONT LOCATED ALONG THE TENNESSEE AND GEORGIA BORDER WILL SLOWLY PUSH INTO CENTRAL GEORGIA THIS AFTERNOON AND EARLY EVENING. .PRIMARY HAZARDS... WIND GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN ARE THE PRIMARY HAZARDS. THE SLOW MOVING STORMS MAY CAUSE LOCALIZED STREET FLOODING FROM HEAVY DOWNPOURS. .DISCUSSION... THE APPROACHING COLD FRONT WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. ALTHOUGH MODERATE INSTABILITIES OF 1500 TO 2500 CAPES AND -2 TO -4 LIS WILL SUPPORT SOME STRONG THUNDERSTORM DEVELOPMENT...LACK OF UPPER SUPPORT AND LOW LEVEL WIND SHEAR WILL HELP HOLD STORMS BELOW SEVERE LIMITS. THE BEST LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE SOUTH OF A LINE FROM ROME TO CANTON TO GAINESVILLE. THE STORMS ARE EXPECTED TO GRADUALLY DISSIPATE ACROSS THE REGION DURING THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, May 28, 2:16 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 216 PM EDT WED MAY 28 2008 GAZ039-049>051-061-062-281900- 216 PM EDT WED MAY 28 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN HANCOCK...WARREN...TALIAFERRO...GREENE...MORGAN AND WILKES COUNTIES UNTIL 300 PM EDT... AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM AROUND LYNEVILLE TO WEST OF VEAZEY... MOVING SOUTHEAST AT 25 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE ACROSS HANCOCK...WARREN...TALIAFERRO...GREENE...MORGAN AND WILKES COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROBINSON...LYNEVILLE...UNION POINT...GREENSBORO... VEAZEY...FICKLIN...SILOAM...CRAWFORDVILLE...RAYTOWN...WHITE PLAINS... SHARON...SHOULDERBONE...CADLEY...POWELTON AND CEDAR ROCK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 28, 3:22 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 322 PM EDT WED MAY 28 2008 GAZ051-060>062-282000- 322 PM EDT WED MAY 28 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN HANCOCK...PUTNAM...WARREN AND TALIAFERRO COUNTIES UNTIL 400 PM EDT... AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM AROUND NORWOOD TO PHOENIX...MOVING SOUTHEAST AT 20 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE ACROSS HANCOCK...PUTNAM...WARREN AND TALIAFERRO COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROCKVILLE...RAYTOWN...POWELTON...PHOENIX...SHARON...SHOULDERBONE... CADLEY...NORWOOD...MAYFIELD...CEDAR ROCK...NORRIS...CAMAK... CULVERTON...WARRENTON AND CULVERTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 28, 4:37 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 437 PM EDT WED MAY 28 2008 GAZ073-084-282100- 437 PM EDT WED MAY 28 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN WILKINSON AND BALDWIN COUNTIES UNTIL 500 PM EDT... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SCOTTSBORO...MOVING SOUTHEAST AT 11 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES OUT OF SOUTHERN BALDWIN COUNTY INTO WILKINSON COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE SCOTTSBORO...MCINTYRE AND IRWINTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:15 PM EDT | Severe Thunderstorm Warning | FFC | Lamar, Monroe | 45 min |
| May 28, 6:52 PM EDT | Severe Thunderstorm Warning | FFC | Jones | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.